What is Narcan? FAQs About This Life-Saving Drug

by | Sep 11, 2018 | Addiction Treatment | 0 comments

You may have heard of the opioid overdose reversal drug naloxone, which is sold under the brand name Narcan. But what is Narcan, and how does it reverse an opioid overdose? Is it safe? Effective? Where do you buy it? Here are some answers to the most frequently asked questions about Narcan.

What is Narcan?

Narcan is the most commonly sold brand of naloxone, a medication that can reverse an opioid overdose. Narcan is becoming more popular and available as the opioid epidemic continues to claim more than 100 lives every day. It works to reduce overdoses on prescription painkillers like OxyContin and Vicodin, synthetic opioids like fentanyl, and heroin.

An opioid receptor antagonist, naloxone works by binding to opioid receptors, which knocks the offending opioids out of the receptors to restore breathing and wake someone up after an overdose.

What is Narcan Administration Like?

Naloxone can be administered in a couple of ways. It can be injected into the muscle of the thigh, arm, or buttock, or can be administered as a spray. Narcan is a naloxone nasal spray that’s quick and easy to administer through the nose.

In some cases, such as when large amounts of opioids are in the system, it can take more than one dose of Narcan to reverse the overdose. It’s important to note that Narcan is only active in the body for 30 to 90 minutes, and if it wears off before the opioids wear off, breathing may stop again.

Narcan is designed to buy time while emergency medical personnel are en route. As soon as Narcan is administered, bystanders should call 911, and the overdose victim should be transported to the hospital for observation and further treatment if needed.

What is Narcan Safety and Effectiveness?

According to an analysis published in the journal Injury Epidemiology, the effectiveness of Narcan depends entirely on whether it’s administered in time. Overdose death usually occurs within one to three hours after an overdose, and administering Narcan within that time frame will usually reverse the overdose within five minutes.

Naloxone is safe to use. Although it may cause opioid withdrawal symptoms to set in, such as diarrhea, vomiting, muscle aches and body chills, these symptoms aren’t particularly dangerous. If naloxone is administered when opioids are not present in the body, it won’t have any effect.

What is Narcan Availability in the U.S.?

In most states, Narcan is increasingly available over the counter at Walgreens and CVS. Call your local pharmacy to see whether you can get Narcan over the counter. If not, you can request a prescription from your physician. Naloxone distribution programs give naloxone kits to opioid users and friends and family members who may be in a position to save a life in the event of an overdose.

Who Should Have Narcan On Hand?

If you or someone you love abuses opioids, including prescription painkillers or heroin, you should have Narcan on hand. Likewise, people who are using large doses of opioids to treat chronic pain should have Narcan nearby in the event of an accidental overdose.

Medical first responders and hospital emergency departments have naloxone at the ready to treat overdose victims, but unless the patient receives treatment in a timely manner after an overdose, death is likely to occur. Having Narcan in the medicine cabinet can ensure an overdose victim is treated as quickly as possible.

What is Narcan Doing to Save Lives?

According to the National Institute on Drug Abuse, naloxone is highly effective for preventing opioid overdose deaths. A distribution program in Massachusetts covering 19 communities reduced opioid overdose deaths by around 11 percent. In the U.S., laypersons using naloxone successfully reversed at least 26,500 opioid overdoses between 1996 and 2014.

If you think having Narcan on hand might save your life or the life of someone you love, you can use the Naloxone Finder to check your local laws and find out how to obtain Narcan in your community.